See What HealthDay Can Do For You
Contact Us

Details Emerge on Unexplained Illness in AstraZeneca COVID-19 Vaccine Trial

Healthy 37-year-old woman 'experienced confirmed transverse myelitis' after receiving second dose of vaccine

adult getting vaccinated

FRIDAY, Sept. 18, 2020 (HealthDay News) -- New details surfaced on Thursday on an unexplained neurological condition that struck a volunteer who was participating in AstraZeneca's COVID-19 vaccine trial.

In an internal safety report obtained by CNN, company officials describe how a healthy 37-year-old woman "experienced confirmed transverse myelitis" after receiving her second dose of the vaccine. She was hospitalized on Sept. 5. The report describes how the patient had the first dose of the COVID-19 vaccine in early June and was fine. She received her second dose in late August. While out running on Sept. 2, she "had a trip (not fall) with a jolt." The report noted that she did not have any obvious injury to her spine when examined, according to CNN. The next day, the report said, she had difficulty walking, pain and weakness in her arms, pain and reduced sensation in her torso, a headache, and reduced ability to use her hands.

The report mentions twice that the woman was diagnosed with "confirmed" transverse myelitis. No other similar cases have been diagnosed among study volunteers, according to the report. The woman's neurologist also noted that the woman has started to feel better. The report, dated Sept. 10, was sent out on Sept. 11 to doctors who are running the study's clinical trial sites, CNN reported. Last week, AstraZeneca announced the volunteer's "unexplained illness" and said it was pausing the trial worldwide. The British and Brazilian arms of the trial have since resumed; the U.S. arm has not.

Anthony Fauci, M.D., director of the U.S. National Institute of Allergy and Infectious Diseases, told CNN this week that it is "just a matter of time" before the trial resumes in the United States." He added that he considered the participant's illness a "one-off" at this point and that "it would be unusual to completely stop a trial on the basis of one single adverse event." He said doctors leading the trial's U.S. sites will be told to look out for similar symptoms. "You have to be extra special careful and watch out to see if it happens again, and then if it does, it becomes an entirely different situation," he told CNN.

CNN Article

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.